8
$\begingroup$

The secret police of my fictional country (unoriginally) uses sodium thiopental in medical interrogations, usually in combination with various forms of physical torture.

An antagonist (a courier of smuggled goods) who is detained by them and injected with a thiopental-based serum suddenly dies before the questioning officer arrives. The doctors determine that death occured due to the lethal effects of combining sodium thiopental with a certain substance the courier was injected prior to the mission.

My question is:

Which medical substance or drug is

  • lethal (leading to a quick death) in combination with sodium thiopental (or one or more other truth serums), unleashing its effect if it is already present in the body when thiopental is injected,
  • stored in the body for at least several hours after initial injection or ingestion, retaining its "latent combinative lethality" during that time and
  • has no strong noticeable negative effects without the presence of sodium thiopental.
$\endgroup$
  • 3
    $\begingroup$ This is reidiculoys. Whoever VTCed this question as To Story Based should read worldbuilding.meta.stackexchange.com/questions/3300/… abd discover why none of the criteria that would make this question do not apply. The question asks a substance that is toxic if combined with sodium thiopental. That is a worldbuilding element. This question should be kept open. $\endgroup$ – a4android Nov 28 '18 at 11:34
  • $\begingroup$ @a4android Your spelling is ridiculous. Decent comment, but practically incomprehensible. $\endgroup$ – user45266 Nov 29 '18 at 6:31
  • $\begingroup$ @user45266 You're quite. My brain and fingers weren't talking to each other. But it is only three words misspelled. I should try to do better. Glad you pointed out my idiocy. "Reidiculoys" looks like it should be a word. Pity it's not. :) $\endgroup$ – a4android Nov 29 '18 at 8:15
  • 2
    $\begingroup$ My comment take two, with corrected spelling. This is ridiculous. Whoever VTCed this question as Too Story Based should read worldbuilding.meta.stackexchange.com/questions/3300/… and discover why none of the criteria that would make this question do not apply. The question asks for a substance that is toxicwhen combined with sodium thiopental. This is a worldbuilding element. The question should be kept open. $\endgroup$ – a4android Nov 29 '18 at 8:17
  • $\begingroup$ @a4android No worries. I completely agree with your point, actually, I don't see why this was VTCed. $\endgroup$ – user45266 Nov 29 '18 at 18:06
12
$\begingroup$

Pentoxifylline when co-administered with sodium thiopental causes death by acute pulmonary edema - or at least it does in rats! and is reasonably well-tolerated in most humans, with serious adverse effects being uncommon

Stress to the body (I think torture counts!) will increase the effects and pulmony edema sets in ~2 hours after administration.

The problems with this though are:

  • Timing: it has a relatively short half-life in the body - only 1 - 1.6 hours, doesn't give a lot of time to work with. You could have the courier be taking regular doses of it through the mission I suppose, but if they don't get him or her shot up with Thiopental rather quickly following capture you're going to struggle to have enough to work with. You also need a plausible reason to have them get injected and then wait to question them for a couple of hours.

  • Dosages: I'm not sure if the dosage of Thiopental used in a truth-serum scenario would be sufficient to interact lethally with the Pentoxifylline, the rat example I gave earlier was where the Thipental had been used as an anesthetic and since unconscious people don't answer many questions it's safe to say they aren't going to be using particularly high doses of it.

So if you're prepared to bend the rules a little bit around some of the finer details this would at least be a plausible mechanism.

$\endgroup$
  • 8
    $\begingroup$ You could have an implant that is releasing a steady dose of Pentoxifylline into the courier's system. $\endgroup$ – Tim B Nov 28 '18 at 11:39
  • 1
    $\begingroup$ @TimB Nice one! An implant or even slow-release capsules would probably do the trick. $\endgroup$ – motosubatsu Nov 28 '18 at 11:41
1
$\begingroup$

Self-induced acidosis

From rxlist.com,

Any solution of Pentothal (Thiopental Sodium for Injection, USP) with a visible precipitate should not be administered...Any factor or condition which tends to lower pH (increase acidity) of Pentothal (thiopental sodium) solutions will increase the likelihood of precipitation of thiopental acid...Solutions of succinylcholine, tubocurarine or other drugs which have an acid pH should not be mixed with Pentothal (thiopental sodium) solutions.

So, anything that lowers blood pH is going to be bad. In addition to the listed succinylcholine and tubocurarinine, the medical condition of acidosis occurs when your blood pH is too low.

So anything that causes acidosis would work. One way to do this is to take metformin, a diabetes medication, when you don't have diabetes. Of course, inducing lactic acidosis is really only possible if your liver isn't working that well, so this isn't the safest method, but it could be feasible for short terms treatments when you know you are about to get truth serumed.

$\endgroup$
  • 3
    $\begingroup$ If you could get blood pH low enough this could do it - unfortunately taking anything in advance that produced a state of acidosis would have noticeable and impairing effects from the acidosis. It does raise the possibility though that the courier could induce respiratory acidosis by doing intentional hyperventilation. That might do it? $\endgroup$ – motosubatsu Nov 28 '18 at 13:02

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.